Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 35, NWS San Angelo, TX

April 23, 2014Haskell County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 23, 2014, 6:20 PM CDT for Haskell County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2014, 6:20 PM CDT (23:20 UTC)
Expired
Apr 23, 2014, 7:00 PM CDT
In force
40 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Haskell County, TX

The radar

The Dyess AFB radar (KDYX), 84 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:44 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2014-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2014-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-469 J/kg
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:51 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 23, 3:51 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
351 PM CDT WED APR 23 2014

.UPDATE...
Have updated zone forecast package to reflect Severe Thunderstorm
Watch now in effect until 11PM CDT this evening. This watch includes
all of the Big Country.

&

.SHORT TERM...
(Tonight and Thursday)

Showers and thunderstorms still look possible tonight, but its been
working against a few negatives as well. Weak lead shortwave is
rotating across West Central Texas this afternoon, producing a few
weak showers across the area. This wave will continue to the
northeast and not be much of a factor for this afternoon, other than
across the northern and northeast Big Country north of Abilene. To
the west, extensive high clouds are now covering the dryline, which
has inhibited mixing so far and allowed only weak convergence to
develop so far. This area also is seeing a bit of subsidence from
the initial shortwave.

First, areas north of I-20 from Sweetwater to Abilene ahead of the
shortwave will continue to see at least a few showers and storms
through the remainder of the afternoon. We will also look start
looking out to the west for more, probably more intense, development

Second, Models say that the high clouds will thin and push east, and
allow the dryline to sharpen and move east of a Lubbock to Midland
line before sunset. As this happens, then development of storms is
possible along or very near the western borders of the Concho Valley
and Big Country, roughly from Sweetwater to Sterling City, with the
activity pushing east and northeast through the evening hours. This
would place an area north of a San Angelo to Abilene line with the
best rain chances, which is already pretty well covered in the
forecast. Will leave these pops alone for now, and monitor the
development of the high clouds and the dryline. If storms can
develop, shear and instability suggest that severe will be possible.
High LCL's make for a tough situation for tornadoes,  but very large
hail and damaging winds certainly possible.

Stronger upper level wave, noted on water vapor imagery moving into
Colorado and New Mexico this afternoon, will push east into the
plains early Thursday. This will allow the dryline and then a cold
front to push through West Central Texas before noon. Not much
colder air behind the front, but it will be drier with dewpoints
falling into the 30s and 40s.

7

.LONG TERM...
(Thursday Night through Tuesday)

By Thursday night the upper trough axis will be over the Mississippi
valley with weak upper ridging building over the forecast area. A
weak cold frontal boundary just south of the forecast area will wash
out on Thursday night with weak surface winds swinging back out of
the south. Friday morning lows will range from the mid 50s over the
Big Country to the lower 60s along the Interstate 10 corridor.

The next upper level system that will affect the forecast area will
close off over southern Nevada by Saturday morning and will move
over the four corners area by Saturday afternoon. Ahead of this next
system a dryline will push east and become stationary along our
western CWA border Saturday afternoon. With afternoon highs warming
into the upper 90s Saturday afternoon and given some weak
convergence along the dryline, there will be a chance of showers and
thunderstorms primarily along our western counties Saturday
afternoon.

As the upper level system digs southeast toward the northern Texas
Panhandle Saturday evening, the dryline will initially retreat
westward toward the New Mexico border. Then, as the upper level
system lifts toward the Southern Plains, the dryline will push
eastward, aided by a Pacific front, through the forecast area as a
squall line Saturday evening through Saturday night. Our best chance
of meaningful rainfall will be associated with this squall line.
There is a slight chance of strong and possibly severe storms
developing along the squall line as it move east through the area.
The primary threats will be large hail, damaging winds, and deadly
lightning. Thunderstorm activity should be east of the forecast area
by Sunday morning. Sunday morning lows will be in the mid 60s with
afternoon highs on Sunday in the upper 80s. Afternoon highs on
Monday will be in the low to mid 80s after morning lows in the the
mid to upper 50s..

The remainder of the week will be dry and a little cooler as upper
level ridging builds over the area. Highs on Tuesday will be in the
mid 70s to around 80 and on Wednesday in the mid to the upper 70s,
Morning lows on Tuesday and Wednesday will be in the low to mid 50s.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 64  83  58  92  66 /  30   5   5   5   5
San Angelo 	 62  86  59  92  66 /  30   5   5   5   5
Junction 	 66  88  62  88  66 /  20  10   5   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 23, 2:34 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
234 PM CDT WED APR 23 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-241945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
234 PM CDT WED APR 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST
CENTRAL TEXAS LATE THIS AFTERNOON AND INTO THE EVENING HOURS. A FEW
STORMS MAY BECOME SEVERE...MAINLY ALONG AND NORTH OF A STERLING
CITY...TO SAN ANGELO...TO COLEMAN LINE. THE MAIN HAZARDS WILL BE
LARGE HAIL...DANGEROUS LIGHTNING...AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MORE WIDESPREAD SEVERE WEATHER EVENT WILL BE POSSIBLE ACROSS ALL
OF WEST CENTRAL TEXAS LATE SATURDAY AFTERNOON AND SATURDAY NIGHT.
AT THIS TIME...LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE MAIN
HAZARDS. HOWEVER...AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 23, 5:20 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
520 PM CDT WED APR 23 2014

TXZ076-232245-
CROCKETT TX-
520 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR
CROCKETT COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 518 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF I-10 NEAR THE CROCKETT-PECOS COUNTY LINE...OR ABOUT 3 MILES
SOUTHWEST OF SHEFFIELD...MOVING NORTHEAST AT 30 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  A FEW SMALL BROKEN TREE BRANCHES...
  AN ISOLATED POWER OUTAGES POSSIBLE...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...

THE STRONG THUNDERSTORM WILL BE NEAR...
  I-10 NEAR THE CROCKETT-PECOS COUNTY LINE BY 530 PM CDT
  FT LANCASTER BY 535 PM CDT
  THE INTERSECTION OF I-10 AND HIGHWAY 290 BY 545 PM CDT

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 325 AND 348.

LAT...LON 3065 10171 3065 10175 3070 10182 3075 10182
      3076 10184 3083 10185 3097 10173 3070 10143
      3063 10167
TIME...MOT...LOC 2220Z 228DEG 25KT 3067 10184

JOHNSON

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 5:20 PM CDTSpecial Weather StatementSJTCrockett25 min
Apr 23, 6:40 PM CDTSpecial Weather StatementSJTSterling35 min
Apr 23, 6:56 PM CDTSevere Thunderstorm WarningSJTHaskell49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.